Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In their article on the management of hyperkalemia1 Dr Ahee and Dr Crowe recommend, “hyperkalaemic patients taking digoxin should be given calcium as a slow infusion over 20 to 30 minutes”. I would caution against this advice.
Hyperkalaemia is usual in acute digoxin toxicity, and not uncommon in chronic digoxin poisoning. Additionally, because it undergoes significant renal clearance, digoxin toxicity is probable in a patient with acute renal failure. Therefore, patients taking digoxin who present with ECG changes and hyperkalaemia should be considered digitoxic.
It is widely held (though at times hotly debated2, 3) that calcium administered in the setting of digoxin toxicity will probably induce arrhythmia or cardiac arrest. Immediate reversal of digoxin toxicity with digoxin antibody (Fab) fragments will rapidly reduce the serum potassium and is the treatment of choice. In the absence of Fab fragments, treatment with magnesium sulphate rather than calcium should be considered. Magnesium sulphate has been shown to be effective for digoxin induced arrhythmias4 and there is laboratory, and some clinical evidence to suggest that magnesium exerts similar effects to that of calcium on the trans-membrane potential in the setting of hyperkalaemia5.